Laser (Fractional CO2 Smart Dot) Ruined my Skin at 26 Years Old. I Am Now 29 & It's Getting Worse :( - Melbourne, AU

Hi. 3 years ago I decided to undergo laser for...

Hi. 3 years ago I decided to undergo laser for some very mild acne scarring on my cheeks. My derm recommended this laser to me & I was told it had very little side effects. I trusted in my derm & decided to undergo a series of 3 treatments. They were 3 months apart & the last one I had was in April 2011. After my first treatment my scarring did look better. I could see the marks left behind from the laser but I was told this would go with time. After the second treatment I began to notice my skin was becoming a little "crepey" around my mouth when I smiled. At the time I thought it might have just been a little dry from the laser. I was so naive! I brought this up to my doctor & he said the best thing to do would be to have one final treatment. So, that is what I did. 1 month after the treatment I seriously began to notice a change in my skin. It became perpetually dry. My skin was crepey around my mouth & eyes. I had fine lines all over my face and little holes from the laser. I went back to my doctor and he said he still thought they small holes would go away. He suggested I have another treatment! He also suggested that at 26 I was starting to show signs of ageing! I left feeling very abandoned by someone that I trusted. I mean, I understand that it's more the laser's fault than his but he should at least acknowledge that something is wrong! Maybe try to help me find a solution!
So now 3 years on I see NO improvement. In fact, quite the opposite. My skin is still very dry. I still have the holes left by the laser. My skin is incredibly crepey. I have lines, lines, lines. Now though, the worst side effect for me is the fat loss. My cheeks are sunken. One side is much worse than the other so I have a very odd shaped face. When I smile I have additional laugh lines. My skin is "folding" in a strange way when I smile on the side that is more damaged. I think it's to do with the fat loss. I am completely miserable & I cannot bear photos of myself. I cannot bear looking in the mirror. I hate talking to people & smiling. I hate when I have to go out because I get extra depressed while getting ready, putting makeup on etc. I am only 29! I am so scared to see new doctors because I am afraid they will blame ageing for all of this! And to be honest I am not in the same position I was financially so it's not like I could have anything done at the moment anyway. I feel there is no hope & I am very nervous for how I will look in 5 years & so on. I would take the mild scarring over this any day! (I still have the scarring by the way). Has anybody had any luck improving their skin? Please comment & thank you for reading.

Pics soon...

I plan to take some pics in the next week or two.

Fat Loss. Laser. I am melting away :(

Here are some horrible photos of the fat loss I have suffered from the laser. I think it just keeps getting worse. I feel so ugly. I would do anything to have the skin I used to have. My face used to be very full & I had nice cheeks. Now I am hollow. This is 3 years out. You can also see how bad the texture is. The sad thing is, I am actually wearing foundation. These pics are to detail the fat loss, I will show no makeup ones soon.

Forgot to mention...

Kinda annoying you can't edit your posts >.<
On the left side of my pics (my right side) the fat loss is worse. My face halves are so uneven. My chin is uneven. It looks like my cheeks were hollowed out with an ice-cream scoop :(
When I smile my face looks distorted. I can't smile the same way. I have the strangest folds & bunching. Pics of that to come soon. I really hate having to put these ugly pics out there but I am losing hope. I need help & hopefully something can fix this!?
Greg Goodman

Was this review helpful? 1 other found this helpful

Comments (14)

Sort by

Thank you Eva G you are so kind and made me little brave will be fix I pray everyday guys my texture come smooths azelex cream 300$ real one your doctor has to be Presription azelex cream 20% good luck
  • Reply
I think you may have lost a lot of weight and that maybe you need to talk to a nutritional therapist.
  • Reply
-:- Message from RealSelf staff -:-

This comment does not follow our Community Guidelines and/or Terms of Service. We reserve the right to remove any post for any reason.
  • Reply
Molly it has nothing to do with weight loss. I am actually at my heaviest because I had a baby a year ago...but thank you for taking the time to make an account & write such a HELPFUL comment. You can see the damage is irregular & the texture is orange peel.
  • Reply
"Sigh" (throws hands up In the air). No one seems to understand laser damage.
  • Reply
I think you should use retin a. Also, have you lost a lot of weight?
  • Reply
Sorry to hear. Have you tried filing a report or complaint w/ the appropriate authorities? Here in the US you make a report to the FDA re: the device and to the dr.'s licensing board re: the doctor's care. A lot of people, like me, end up w/ textural problems (pitting, crepe-iness, depressions, lines, etc.) from IPL and lasers (for me it was an IPL). It's outrageous that providers and medical devices makes are not required to disclose this effect in a prominent and obvious way to consumers. I've heard some people recommend temporary fillers and / or fat grafts, but these are expensive and the idea of further procedures is pretty scary. I've also heard of some people getting chemical peels, and even heard of some people having success w/ low-dose accutane. I would say if your texture has not improved by about 2 years it may not improve on its own. I am trying RetinA for the acne explosion I got from IPL. At least you don't have pigment problems. I'm dealing w/ that too and it's really depressing when you have to pile on more makeup 3 mos AFTER IPL than you did BEFORE the IPL. God I feel like picketing the FDA, the maker, and the doctor!
  • Reply
Hi Guys I wish I never done frexal laser I feel exactly same I had same problem almost 2 years crying everyday I went doctor he is my last hope he give medicine called name azelex acid cream 20% almost 1 week helps smoother lighting little bit I have to use morning and night time not looks like chemical pill and doctor told me don't use chemical peel lighting cream he offer just this lets see hope I will post how's go notes: azelex cream expensive 300$ but my lost hope I want back my face before good luck
  • Reply
I think you can get azelaic acid cream much cheaper than $300 a tube online.
  • Reply
I haven't found any solutions yet for my damage 7 months ago but I'll keep you posted. I'm going to try a few things in the coming months including retin a and needling. Good luck to you!
  • Reply
I have been reading about needling, I might try it too. Please let me know how it goes.
  • Reply
I will :)
  • Reply
So terribly sorry to hear that you are struggling with the side effects from your Fraxel treatment, I am sad to hear that you are feeling depressed and do not want to look at yourself. It's great that you found this community so we can help support your through this and hopefully it will help you to journal your thoughts here and chat with others in the same situation. 
  • Reply
Thank you.
  • Reply